Arkansas, 2001

Hail in Arkansas, March 12, 2001

March 12, 2001 · NWS MEG · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$770
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 12, 2:44 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 12, 2:44 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CST MON MAR 12 2001

SHOWERS AND TSTMS HAVE DEPARTED THE CWFA FOR THE TIME BEING. SURFACE
CDFNT EXTENDS FM S CNTRL MO SOUTHWEST ACRS W AR AT 20Z. AIRMASS
DESTABLIZING AHEAD OF THE CDFNT WITH LIFTED INDICES OF -4C. SUNSHINE
WARMING THE SURFACE COMBINED WITH COOLING TEMPS ALOFT...CREATING
STEEP LAPSE RATES AHEAD OF THE CDFNT. SURFACE DEWPOINTS HAVE RISEN
WELL INTO THE 50S ACRS MUCH OF THE CWFA. EXPECT SOME TSTMS TO
DEVELOP IN ADVANCE OF THE FRONT AS IT MOVES INTO THE REGION LATER
THIS AFTN AND EVENING. WL MENTION 30/40 POPS THIS EVENING AND A
POSSIBILITY OF SEVERE STORMS FOR E AR...W TN...BOOTHEEL AND EXTREME
NW MS. THE REST OF N MS STILL FAIRLY STABLE AS A RESULT OF EARLIER
RAIN...BEST DYNAMICS WELL NORTH AND TIMING NOT OPTIMUM FOR SEVERE
STORMS.

ANY SEVERE THREAT WL END BY 06Z AS FNT MOVES RAPIDLY ACRS THE MID
SOUTH. EXPECT CLEARING SKIES OVERNIGHT. DECENT W/NW WINDS OVERNIGHT
WL KEEP TEMPS UP. BREEZY ON TUE WITH MODERATE SFC GRADIENT AS HI PRES
BUILD TOWARD THE MID SOUTH. GUIDANCE TEMPS SEEM TOO WARM BUT HAVE
BEEN BURNED BY THE W WIND RECENTLY. MAY CUT A FEW DEGREES BUT NOT
MUCH. CLEAR SKIES AND LIGHT WINDS TUE NIGHT AS HIGH PRES CRESTS OVR
THE REGION.

HIGH PRES SLIDES E ON WED AND SFC WINDS TURN TO THE S/SW. VERY
PLEASANT DAY ON TAP WITH TEMPS IN 60S.

EXTENDED...NEXT SYS MOVES INTO THE REGION WED NIGHT AND THU.
ANOTHER SFC LOW FORECAST TO TRACK ALONG THE SOUTHERN GULF COAST
MEANWHILE A STRONG 500 MB SHORTWAVE SWINGS DOWN FROM THE NORTHERN
STREAM. DRIER...COOLER WEATHER ON TAP FOR FRI AND SAT. MORE RAIN
SUN AND MON WITH THE NEXT SYSTEM.

.MEG...NONE.
TSJM

In the hours before

Special weather statement, Mar 12, 3:37 PM CST, 4 hours 8 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
008-010-TNZ001>004-019>021-048>055-088>092-130400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CST MON MAR 12 2001

THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...EXTREME
NORTHWEST MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE
EVENING HOURS ACROSS MUCH OF THE MID-SOUTH. THIS INCLUDES THE CITIES
OF MEMPHIS...JACKSON...AND JONESBORO.

A COLD FRONT WILL MOVE INTO NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL FROM THE WEST. THE FRONT WILL MOVE THROUGH WEST TENNESSEE
AND NORTH MISSISSIPPI THIS EVENING. SOUTH WINDS WILL FEED WARM...
MOIST AND UNSTABLE AIR INTO THE MID-SOUTH AHEAD OF THE FRONT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THE FRONT THROUGH THE EVENING HOURS. A FEW OF THE STORMS MAY
BECOME SEVERE.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THROUGH THEG EVENING HOURS.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST WEATHER FORECASTS AND INFORMATION.

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Craighead

When
March 12, 7:45 PM CST to 7:50 PM CST
Where
Craighead County, Bono
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.900, -90.800

Hail, Greene

When
March 12, 8:10 PM CST to 8:15 PM CST
Where
Greene County, Marmaduke
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
36.183, -90.383

Hail, Clay

When
March 12, 8:30 PM CST to 8:35 PM CST
Where
Clay County, Rector
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -90.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235591, 5235592, 5235593.